Alert archive / Arizona / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 5, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 17, 2023, 2:43 PM MST for Pima County, Arizona. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2023, 2:43 PM MST (21:43 UTC)
- Expired
- Jul 17, 2023, 3:30 PM MST
- In force
- 47 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Pima County, AZ
The radar
The Tucson radar (KEMX), 6 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.7 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 634 J/kg
- Mixed-layer CIN
- -371 J/kg
- Mixed-layer LCL
- 2226 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
478 WUUS55 KTWC 172143 SVRTWC AZC019-172230- /O.NEW.KTWC.SV.W.0005.230717T2143Z-230717T2230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Tucson AZ 243 PM MST Mon Jul 17 2023 The National Weather Service in Tucson has issued a * Severe Thunderstorm Warning for... East central Pima County in southeastern Arizona... * Until 330 PM MST. * At 243 PM MST, a severe thunderstorm was located 9 miles south of Corona De Tucson, or 15 miles southeast of Sahuarita, moving northwest at 15 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Sahuarita, Vail, East Sahuarita, Corona De Tucson and Madera Canyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3196 11051 3174 11054 3173 11099 3201 11091 TIME...MOT...LOC 2143Z 127DEG 11KT 3181 11075 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ GEL
2 follow-up statements
787 WWUS55 KTWC 172204 SVSTWC Severe Weather Statement National Weather Service Tucson AZ 304 PM MST Mon Jul 17 2023 AZC019-172230- /O.CON.KTWC.SV.W.0005.000000T0000Z-230717T2230Z/ Pima- 304 PM MST Mon Jul 17 2023 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MST FOR EAST CENTRAL PIMA COUNTY... At 304 PM MST, a severe thunderstorm was located 7 miles south of Corona De Tucson, or 14 miles southeast of Sahuarita, moving northwest at 15 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Sahuarita, Vail, East Sahuarita, Corona De Tucson and Madera Canyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3196 11051 3174 11054 3173 11099 3201 11091 TIME...MOT...LOC 2204Z 131DEG 13KT 3185 11075 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ GEL
551
WWUS55 KTWC 172224
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
324 PM MST Mon Jul 17 2023
AZC019-172234-
/O.EXP.KTWC.SV.W.0005.000000T0000Z-230717T2230Z/
Pima-
324 PM MST Mon Jul 17 2023
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY WILL
EXPIRE AT 330 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3196 11051 3174 11054 3173 11099 3201 11091
TIME...MOT...LOC 2224Z 127DEG 11KT 3187 11079
$$
GELWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:04 PM MST, 1 hour 39 minutes earlier.
Area forecast discussion, Jul 17, 1:04 PM MST, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 104 PM MST Mon Jul 17 2023 .SYNOPSIS...The Excessive Heat Warning now continues through Friday with continued record highs possible. Expect a ramp-up in thunderstorm activity as high pressure aloft shifts to a more favorable location near the Four Corners/northern New Mexico. The main threats this afternoon and this evening will be strong outflow winds with the potential for blowing dust, especially across south- central Arizona including the Tucson Metro Area. && .DISCUSSION...Latest IR/WV imagery shows the mid/upper level high near the Four Corners today with easterly mid level flow of around 10-20kts across our area. Cloud build-ups and a few thunderstorms are just getting going over the higher terrain and will continue to expand and move into the valleys over the next few hours. With CAPE values of around 1500-2000 J/KG, DCAPE around 2000 J/KG and effective bulk shear around 20 kts, strong to marginally severe thunderstorms are expected this afternoon into evening with the main concern being strong winds and blowing dust. This is supported by the 12Z HREF which has a large area of greater than 50 percent probability of 30 kt winds with a small area of 90 percent likelihood in south central Pima County. A few spots of locally heavy rain in excess of 1 inch are possible with the strongest storms as well. For the rest of the week, the main story will continue to be the heat as the strong mid/upper level high centered over New Mexico will drift west over Arizona by end of the work week. This will keep the excessive heat going and therefore we've extended the Excessive Heat Warning through Friday. A general easterly mid level flow is expected to sustain itself with PWAT values ranging from 0.75" to 1.5" (lowest east and highest west) this week. That is enough moisture to sustain at least a low to at times mid grade monsoon pattern this week with typical day to day variability. Each day the main threat is expected to be strong gusty winds with only a localized flooding threat. && .AVIATION...valid through 19/00Z SCT clouds AOA 10-15k ft MSL with SCT-BKN SHRA/TSRA and gusts 40-50 kts from 17/22z through 17/04z along the international border with potential impacts for KOLS and KDUG. There is increasing potential for LCL VSBY to 1 SM or less due to BLDU between these times. SFC winds outside storm environment NWLY with speeds ranging btwn 10-18 kts and occasional gusts to 25 mph from 17/17Z to 18/02Z and again aft 18/17Z thru the end of the period. Winds diminish and become light and variable aft 18/05Z. SHRA/TSRA possible aft 18/21Z thru the end of the period. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Thunderstorm activity will increase today over this past weekend, with scattered showers and thunderstorms this afternoon and evening. These storms will be capable of producing strong, gusty and erratic outflow winds to 45 mph, especially across south-central Arizona. Although rainfall will be limited, brief heavy downpours will accompany the stronger storms west of Tucson. 20-foot winds will generally be northwest during each day this week, with occasional gusts to 30 mph due to intense surface heating. Thunderstorm activity will increase to a more typical activity level for the Monsoon season this week. Valley min RH readings 10-20% will continue for most of next week, with readings 20-25% in the higher elevations. && .TWC WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 10 PM MST Friday for AZZ501>509. Blowing Dust Advisory from 1 PM MST this afternoon to 10 PM MST this evening for AZZ502>506. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 17, 1:35 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Tucson AZ
135 PM MST Mon Jul 17 2023
AZZ503-507-513-172115-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
135 PM MST Mon Jul 17 2023
...A strong thunderstorm will impact portions of Santa Cruz County
through 215 PM MST...
At 135 PM MST, Doppler radar was tracking an area of strong
thunderstorm centered near Patagonia Lake State Park, or 10 miles
southeast of Tubac, moving west at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Nogales, Tubac, Rio Rico, Patagonia, Sonoita, Nogales International
Airport, Patagonia Lake State Park, Tumacacori, Amado, Kino Springs,
Pena Blanca Lake and Lochiel.
This includes the following highways...
Interstate 19 between mile markers 1 and 29.
Route 82 between mile markers 1 and 32.
Route 83 between mile markers 31 and 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3135 11113 3172 11115 3169 11065 3133 11061
3133 11108
TIME...MOT...LOC 2035Z 099DEG 15KT 3155 11090
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
GELThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 1:30 AM MST | Blowing Dust Advisory | TWC | Pima, Pinal, Santa Cruz | 21 hr |
| Jul 17, 1:35 PM MST | Special Weather Statement | TWC | Santa Cruz | 40 min |
| Jul 17, 1:52 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 53 min |
| Jul 17, 2:52 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 53 min |
| Jul 17, 3:40 PM MST | Severe Thunderstorm Warning | TWC | Pima | 50 min |
| Jul 17, 4:06 PM MST | Special Weather Statement | TWC | 39 min | |
| Jul 17, 4:23 PM MST | Severe Thunderstorm Warning | TWC | Pima | 52 min |
| Jul 17, 4:48 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 57 min |
| Jul 17, 4:56 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 17, 4:59 PM MST | Special Weather Statement | TWC | Pima | 46 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.